Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 10, NWS Medford, OR

February 16, 2018Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Feb 16, 2018, 2:44 AM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Feb 17, 2018, 1:00 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2018, 2:44 AM PST (10:44 UTC)
In effect from
Feb 17, 2018, 1:00 PM PST
Expired
Feb 18, 2018, 2:00 PM PST
In force
25 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS76 KMFR 161044
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
244 AM PST Fri Feb 16 2018

ORZ030-031-170100-
/O.UPG.KMFR.HW.A.0006.180217T2100Z-180218T0900Z/
/O.NEW.KMFR.WI.Y.0010.180217T2100Z-180218T0900Z/
/O.NEW.KMFR.HW.W.0007.180217T2100Z-180218T0900Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
244 AM PST Fri Feb 16 2018

...HIGH WIND WARNING IN EFFECT FROM 1 PM SATURDAY TO 1 AM PST
SUNDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM PST
SUNDAY...

The National Weather Service in Medford has upgraded the High 
Wind Watch to a High Wind Warning and has also issued a Wind
Advisory...both are in effect from 1 PM Saturday to 1 AM PST 
Sunday.

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph.

* Winds in the advisory area: West to southwest 30 to 40 mph with
  gusts up to 50 mph.

* Timing: Strong winds will develop Saturday afternoon and persist
  through late Saturday night. But, the strongest gusts will occur
  late Saturday afternoon through Saturday evening. 

* Locations in the warning include: The higher terrain of eastern
  Klamath County and western Lake County between Bly and Silver 
  Lake. This includes Highway 31 between Summer Lake and Paisley.

* Locations in the advisory include: Some of the mid to upper
  ridges of northern Klamath County and Lake County between
  Chemult and Alkali Lake. This includes portions of Highway 140 
  and the city of Lakeview.
 
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Travel will become difficult, especially for high
  profile vehicles. Additionally, loose objects could be blown 
  away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or 
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible.

&&

$$

CAZ085-170100-
/O.NEW.KMFR.WI.Y.0010.180217T2100Z-180218T0900Z/
Modoc County-
244 AM PST Fri Feb 16 2018

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM PST
SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 1 PM Saturday to 1 AM PST
Sunday. 

* Winds: West 30 to 40 mph with gusts to 55 mph.

* Timing: Strong winds will develop Saturday afternoon and 
  persist through late Saturday night. But, the strongest gusts 
  will occur late Saturday afternoon through Saturday evening. 

* Locations include: The higher elevations of the Warner 
  Mountains. This includes State Route 299.

* Impacts: Travel will become difficult, especially for high 
  profile vehicles. Additionally, loose objects could be blown 
  away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or 
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
6 follow-up statements
965 
WWUS76 KMFR 162218
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
218 PM PST Fri Feb 16 2018

ORZ030-031-171200-
/O.EXT.KMFR.HW.W.0007.180217T2100Z-180219T0600Z/
/O.EXT.KMFR.WI.Y.0010.180217T2100Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
218 PM PST Fri Feb 16 2018

...HIGH WIND WARNING NOW IN EFFECT FROM 1 PM SATURDAY TO 10 PM
PST SUNDAY...
...WIND ADVISORY NOW IN EFFECT FROM 1 PM SATURDAY TO 10 PM PST
SUNDAY...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds will develop Saturday afternoon and
  continue through Sunday evening. Winds will be strongest during
  the afternoon and evening hours and weaken overnight. 

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Travel will become difficult, especially for high 
  profile vehicles. Additionally, loose objects could be blown 
  away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$

CAZ085-171200-
/O.EXT.KMFR.WI.Y.0010.180217T2100Z-180219T0600Z/
Modoc County-
218 PM PST Fri Feb 16 2018

...WIND ADVISORY NOW IN EFFECT FROM 1 PM SATURDAY TO 10 PM PST
SUNDAY...

* Winds: West 30 to 40 mph with gusts to 55 mph.

* Timing: Strong winds will develop Saturday afternoon and
  continue through Sunday evening. Winds will be strongest during
  the afternoon and evening hours and weaken overnight. 

* Locations include: The higher elevations of the Warner 
  Mountains. This includes State Route 299. 

* Impacts: Travel will become difficult, especially for high 
  profile vehicles. Additionally, loose objects could be blown 
  away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
065 
WWUS76 KMFR 171013
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
213 AM PST Sat Feb 17 2018

ORZ030-031-180030-
/O.CON.KMFR.HW.W.0007.180217T2100Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.180217T2100Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
213 AM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 10 PM PST SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM PST SUNDAY...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds will develop Saturday afternoon and 
  continue through Sunday evening. Winds will be strongest 
  during the afternoon and evening hours and weaken overnight. 

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern 
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Travel will become difficult, especially for high 
  profile vehicles. Additionally, loose objects could be blown 
  away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$

CAZ085-180030-
/O.CON.KMFR.WI.Y.0010.180217T2100Z-180219T0600Z/
Modoc County-
213 AM PST Sat Feb 17 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM PST SUNDAY...

* Winds: West 30 to 40 mph with gusts to 55 mph.

* Timing: Strong winds will develop Saturday afternoon and 
  continue through Sunday evening. Winds will be strongest 
  during the afternoon and evening hours and weaken overnight. 

* Locations include: The higher elevations of the Warner 
  Mountains. This includes State Route 299. 

* Impacts: Travel will become difficult, especially for high 
  profile vehicles. Additionally, loose objects could be blown 
  away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
585 
WWUS76 KMFR 172211
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
211 PM PST Sat Feb 17 2018

CAZ085-180900-
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
/O.NEW.KMFR.WI.Y.0011.180218T0000Z-180218T0900Z/
Modoc County-
211 PM PST Sat Feb 17 2018

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 1 AM PST Sunday. 

* Winds: West 30 to 40 mph with gusts to 55 mph.

* Timing: Strong winds continue through late this evening. 

* Locations include: The higher elevations of the Warner 
  Mountains. This includes State Route 299. 

* Impacts: Difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$

ORZ030-031-181400-
/O.CON.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
211 PM PST Sat Feb 17 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds continue through Sunday evening. 

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern 
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Very difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
076 
WWUS76 KMFR 180855
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1255 AM PST Sun Feb 18 2018

CAZ085-181000-
/O.EXP.KMFR.WI.Y.0011.000000T0000Z-180218T0900Z/
Modoc County-
1255 AM PST Sun Feb 18 2018

...WIND ADVISORY WILL EXPIRE AT 1 AM PST EARLY THIS MORNING...

Gusty winds will continue for a while longer, but with the
addition of snowfall in the forecast, the wind advisory will
switch over to a winter weather advisory at 1 AM. This combination
could create areas of reduced visibilities because of blowing 
snow. Please see the WSWMFR for more information on snow fall 
amounts and wind conditions. 

$$

ORZ030-031-182100-
/O.CON.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
1255 AM PST Sun Feb 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* Winds in the warning area: West to southwest 40 to 50 mph with 
  gusts up to 65 mph. 

* Winds in the advisory area: West to southwest 30 to 40 mph 
  with gusts up to 50 mph. 

* Timing: Strong winds continue through Sunday evening.

* Locations in the warning include: The higher terrain of 
  eastern Klamath County and western Lake County between Bly and 
  Silver Lake. This includes Highway 31 between Summer Lake and 
  Paisley. 

* Locations in the advisory include: Most of the rest of eastern 
  Klamath and Lake Counties. This includes portions of Highways 
  140 and 395 and the city of Lakeview. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Very difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible.

&&

$$
835 
WWUS76 KMFR 181149
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
349 AM PST Sun Feb 18 2018

ORZ031-190000-
/O.CAN.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
349 AM PST Sun Feb 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...
...THE HIGH WIND WARNING HAS TRANSITIONED INTO A WIND ADVISORY...

The National Weather Service in Medford has transitioned the High
Wind Warning to a Wind Advisory. 

* Winds: West to southwest 25 to 35 mph with gusts up to 45 mph.
 
* Timing: Gusty winds will peak again this morning, but will 
  continue through Sunday evening.

* Locations include: Most of Lake County. This includes highways
  31, 140, and 395 and the cities of Lakeview and Summer Lake. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Impacts...Very difficult travel, especially for high profile 
  vehicles. Additionally, loose objects could be blown away. 

Precautionary/preparedness actions...

Slow down and use caution when driving, especially if you are
driving a high profile vehicle. .

Secure any loose objects like patio furniture or trash cans or
bring them indoors.

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible.

&&

$$

ORZ030-181300-
/O.CAN.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Northern and Eastern Klamath County and Western Lake County-
349 AM PST Sun Feb 18 2018

...THE HIGH WIND WARNING AND WIND ADVISORY HAVE BECOME A WINTER 
WEATHER ADVISORY...

The National Weather Service in Medford has updated the High Wind
Warning and the Wind Advisory to a winter weather advisory. 

Gusty winds will continue for a while longer. Winds will no longer
reach high wind warning criteria, but with the addition of 
snowfall in the forecast, the wind advisory will switch over to a 
winter weather advisory. This combination could create areas of 
reduced visibilities because of blowing snow. Please see the 
WSWMFR for more information on snow fall amounts and wind 
conditions.

$$

ORZ021-022-190000-
/O.NEW.KMFR.FZ.W.0002.180219T0900Z-180219T1700Z/
/O.NEW.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, and Harbor
349 AM PST Sun Feb 18 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST MONDAY...
...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

The National Weather Service in Medford has issued a Freeze
Warning...which is in effect from 1 AM to 9 AM PST Monday. A
Freeze Watch has also been issued. This Freeze Watch is in effect
from late Monday night through Tuesday morning. 

* Temperature...29 to 32 degrees on Sunday night to Monday morning.
  27 to 32 degrees on Monday night to Tuesday morning.

* Locations in the warning: Many coastal areas including the 
  cities of Brookings, North Bend, Coos Bay and Reedsport.

* Locations in the watch: Almost all of the Southern Oregon 
  Coast. 
 
* Impacts...Plants sensitive to freezing conditions can be damaged
  or killed. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or 
highly likely. These conditions will kill crops and other 
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
335 
WWUS76 KMFR 182200
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
200 PM PST Sun Feb 18 2018

ORZ031-182300-
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/
Central and Eastern Lake County-
200 PM PST Sun Feb 18 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Gusty winds will continue, with some blowing snow, but winds have
diminished below advisory criteria.

$$

ORZ021-022-191300-
/O.CON.KMFR.FZ.W.0002.180219T0900Z-180219T1700Z/
/O.CON.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay, North Bend, Reedsport, Bandon, 
Port Orford, and Harbor
200 PM PST Sun Feb 18 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
MONDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* Temperature...29 to 32 degrees tonight to Monday morning. 27 to
  32 degrees on Monday night to Tuesday morning. 

* Locations in the warning: Many coastal areas including the 
  cities of Brookings, North Bend, Coos Bay and Reedsport. 

* Locations in the watch: Almost all of the Southern Oregon 
  Coast. 

* Impacts...Plants sensitive to freezing conditions can be 
  damaged or killed. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Feb 15, 9:42 PM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Feb 15, 9:42 PM PST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
942 PM PST Thu Feb 15 2018

.DISCUSSION...The forecast has been updated to add the higher
terrain of eastern Klamath County and western Lake County to the
existing High Wind Watch Saturday afternoon through Saturday
night for Highway 31 between Paisley and Silver Lake. This does
not look to be a high end event, but westerly gusts to 60 MPH
along the highway would still be sufficient to create a hazard to
high profile vehicles.

A cold front is still expected to arrive on Saturday and usher in
a period of wet and unusually cold weather with mainly light
precipitation amounts into Monday. The 00Z GFS and NAM data has
arrived and continues to support a focus of flurries from the
coast to the Cascades with snow levels falling to near sea level
with amounts of less than an inch in valleys but Saturday through
Monday amounts of 3 to 6 inches in the mountains...except 5 to 10
inches in the southern Oregon Cascades.

&&

.AVIATION...16/00Z TAF CYCLE...Overall, VFR will prevail tonight
into Friday. However, areas of IFR will develop in the Umpqua Basin
overnight into Friday morning with patchy fog also in portions
of Rogue, Illinois and lower Klamath River Valleys. These lower
conditions should clear to VFR by late Friday morning. A front
will edge southward along the coast Friday afternoon bringing lower
ceilings, probably MVFR, and some light rain to the coast north of
Cape Blanco and light snow to the Cascades north of Crater Lake.
Lower ceilings and partial terrain obscurations will become more
widespread from the Cascades westward Friday night. -Spilde

&&

.MARINE...Updated 800 PM PST Thursday 15 Feb 2018...A thermal
trough will produce north winds over the southern waters tonight,
with small craft advisory winds and seas south of Cape Sebastian.
Conditions will improve by sunrise Friday.

A couple of low pressure systems will move inland north of the
waters Friday and Saturday with light to moderate west to northwest
winds, but little else.

The next significant concern could come Saturday night through
Monday morning. There is a general consensus that gusty northwest
winds and  heavy northwest swell will move into the waters Saturday
night. As a result, total wave heights could peak just under 20 feet
late Sunday night into Monday morning. These seas will be a
combination of fresh swell and wind wave with periods of around 12
seconds, resulting in steep to very steep seas. Waves will then
gradually decrease Monday afternoon and night, followed by generally
calm conditions into midweek. -BPN

&&

.PREV DISCUSSION... /Issued 355 PM PST Thu Feb 15 2018/

SHORT TERM...

The primairy focus of this forecast was on the abnormally cold air
mass and the potential for some impactful winter weather Saturday
morning into Monday morning.

For tonight... We'll see some upper level energy rotate down along
the  backside of the ridge giving us a chance for precipitation
north of the Umpqua divide. We decided to go with a semi
persistence forecast for fog as we did see a few locations with
fog this morning, such as the Applegate valley and certain parts
of the Illinois valley as well. So with enough clearing, some very
localized areas could see fog.

For Saturday into Sunday...The chance for precipitation will
continue as the next system approaches from the northwest Saturday
afternoon. The leading shortwave in this system along the cold
front will bring the most inclement weather to our area. First
we'll see winds begin to pick up on the east side. 700 mb winds
aloft are almost due west around 55 - 65 knots. Therefore, we
have moderate confidence that high winds will occur near the
Summer Lake area.

The othe topic is snow fall along the Cascades and the possibility
of snow in the valley floors west of the Cascades. First off have
pretty high confidence in the snow forecast right now with 8 - 12
inches above 5000 feet from Saturday night trough Monday morning.
The upslope flow 850mb winds should really help put down some snow
on the Cascades. Mt Ashland won't be as lucky with roughly 3
inches forecasted for that area.

As the initial short wave moves east and the long wave digs into
our area, we'll see a surge of cold air push into the area on
Sunday. West side valleys will have the potential to see snow
showers on Sunday as the temperatures at 850 mb fall down from
-3C to -9C later on Sunday night. With an increasing sun angle and
 highs in the lower 40's, it will be incredibly difficult to see
 accumulating snow on the valley floor during the day on Sunday.
 As we head into Sunday night into Monday morning, colder
 temperatures should be able to support some accumulating snow,
 but again it will be very limited and very light.

-Smith

LONG TERM...Monday afternoon through Thursday...Showers should
diminish across the area Monday afternoon as the deep cold trough
axis shifts to the east and drier continental air moves in from the
north. Surface high pressure will build into the area Monday night
into Tuesday morning with strong subsidence, so leftover cloud cover
should clear out and winds should diminish resulting in strong
radiational cooling. Fresh snow cover in many areas should also
allow temperatures to drop fast. Right now, we expect a widespread
freeze at the coast with lows in the upper teens to lower 20s in
most of the west side valleys. Most areas east of the Cascades and
in Modoc County will have lows in the single digits, but the
typically colder spots (Chemult, upper Klamath Basin/Klamath Marsh,
Winter Ridge) are likely to be below zero.

The long wave positively-tilted trough will settle into the area
Tuesday through Thursday with mainly dry, chilly weather continuing.
Cold nights will be followed by partly to mostly sunny days with
temperatures each afternoon moderating a little bit from the prior
day. One wrinkle is the 12z ECMWF, which brings low pressure
southward just offshore on Tuesday and grazes the coast with
clouds and light precipitation. Other guidance, including the 12z
GFS, keeps this system well offshore. We've leaned toward continuity
and the 12z GFS with this, keeping slight chance POPs mostly over
the coastal waters and offshore.

-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday afternoon through late Saturday
     night for ORZ030-031.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Friday
   for PZZ356-376.

DW/MAS/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:33 PM PSTWinter Weather AdvisoryMFRModoc, Siskiyou67 hr
Feb 16, 2:44 AM PSTHigh Wind WarningMFRKlamath, Lake49 hr
Feb 16, 3:05 AM PSTSmall Craft Advisory for Hazardous SeasMFR11 hr
Feb 16, 1:50 PM PSTSmall Craft AdvisoryMFR38 hr
Feb 16, 1:50 PM PSTHazardous Seas WarningMFR3 days

Nearby

Wind Advisories in Oregon, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.